Variations on a question concerning the degrees of divisors of x n -1
Journal de Théorie des Nombres de Bordeaux, Tome 26 (2014) no. 1, pp. 253-267.

Dans cet article, nous étudions une question naturelle concernant les diviseurs du polynôme x n -1 : à quelle fréquence x n -1 possède-t-il un diviseur de chaque degré entre 1 et n ? Dans un travail précédent, nous avons étudié la factorisation de x n -1 dans [x]. Pour le présent article, nous étudions la factorisation de ce polynôme dans 𝔽 p [x], où p est un nombre premier fixé. Nous analysons aussi l’ensemble des n pour lesquels x n -1 se factorise dans 𝔽 p [x] pour tout p.

In this paper, we examine a natural question concerning the divisors of the polynomial x n -1: “How often does x n -1 have a divisor of every degree between 1 and n?” In a previous paper, we considered the situation when x n -1 is factored in [x]. In this paper, we replace [x] with 𝔽 p [x], where p is an arbitrary-but-fixed prime. We also consider those n where this condition holds for all p.

Reçu le :
Accepté le :
Accepté après révision le :
Publié le :
DOI : https://doi.org/10.5802/jtnb.866
@article{JTNB_2014__26_1_253_0,
     author = {Lola Thompson},
     title = {Variations on a question concerning the degrees of divisors of $x^n-1$},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {253--267},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {26},
     number = {1},
     year = {2014},
     doi = {10.5802/jtnb.866},
     zbl = {06304188},
     mrnumber = {3232774},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.866/}
}
Lola Thompson. Variations on a question concerning the degrees of divisors of $x^n-1$. Journal de Théorie des Nombres de Bordeaux, Tome 26 (2014) no. 1, pp. 253-267. doi : 10.5802/jtnb.866. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.866/

[1] D. Dummit, R. Foote, Abstract algebra. John Wiley & Sons, Inc., USA, 2004. | MR 2286236 | Zbl 1037.00003

[2] P. Pollack, Not always buried deep: a second course in elementary number theory. Amer. Math. Soc., Providence, 2009. | MR 2555430 | Zbl 1187.11001

[3] E. Saias, Entiers à diviseurs denses. I., J. Number Theory 62 (1997), 163–191. | MR 1430008 | Zbl 0872.11039

[4] B. M. Stewart, Sums of distinct divisors, Amer. J. Math. 76 no. 4 (1954), 779–785. | MR 64800 | Zbl 0056.27004

[5] G. Tenenbaum, Lois de répartition des diviseurs, 5, J. London Math. Soc. (2) 20 (1979), 165–176. | MR 551441 | Zbl 0422.10050

[6] G. Tenenbaum, Sur un problème de crible et ses applications, Ann. Sci. École Norm. Sup. (4) 19 (1986), 1–30. | Numdam | MR 860809 | Zbl 0599.10037

[7] L. Thompson, Polynomials with divisors of every degree, J. Number Theory 132 (2012), 1038–1053. | MR 2890525 | Zbl pre06030257

[8] L. Thompson On the divisors of x n -1 in F p [x], Int. J. Number Theory 9 (2013), 421–430. | MR 3005557 | Zbl 1271.11094

[9] L. Thompson Products of distinct cyclotomic polynomials, Ph.D. thesis, Dartmouth College, 2012.